Q:

What is C Diff Colitis?

A:

Quick Answer

According to WebMD, Clostridium difficile is bacteria that causes colitis in the large intestine. This bacteria may begin to colonize a person's large intestine whenever she is taking antibiotics and her normal digestive flora is disrupted.

Continue Reading
What is C Diff Colitis?
Credit: DR KARI LOUNATMAA Science Photo Library Getty Images

Full Answer

WebMD explains that Clostridium difficile bacteria cause the release of toxins that inflame the colon, resulting in diarrhea, abdominal pain and cramps, fever and severe dehydration. The illness may also cause patients to have an abnormal and irregular heartbeat.

Symptoms of this type of colitis usually occur after four to 10 days of taking antibiotics, notes WebMD. After this time period, the normal flora of the digestive system may be depleted enough to allow Clostridium difficile bacteria to colonize the large intestine. The illness may be very mild and only cause a few symptoms, or it may require a hospitalization.

Learn more about Gastrointestinal Issues
Sources:

Related Questions

Explore